Arizona, 2011

Heat in Arizona, July 2, 2011

July 2, 2011 · NWS TWC · 4 events in 4 counties and zones

Strong high pressure and dry conditions allowed daytime temperatures in Tucson to reach above 110 degrees.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Strong high pressure and dry conditions allowed daytime temperatures in Tucson to reach above 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 2, 9:00 AM MST, 3 hours earlier.

Area forecast discussion, Jul 2, 9:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST SAT JUL 2 2011

.SYNOPSIS...ANOTHER EPISODE OF VERY HOT TEMPERATURES CAN BE EXPECTED
TODAY ALONG WITH SOME BREEZINESS OUT OF THE EAST. SHOWERS AND
THUNDERSTORMS WILL BE ISOLATED IN NATURE AND GENERALLY CONFINED TO
MOUNTAINS AS WELL AS TO THE SOUTH AND SOUTHWEST OF TUCSON. NOT QUITE
AS HOT SUNDAY WITH MORE MOISTURE EXPECTED TO RETURN DURING THE
COMING WEEK AS HIGH PRESSURE ALOFT BECOMES CENTERED NEAR THE FOUR
CORNERS REGION. EXPECT A BUSIER TIME WITH THUNDERSTORMS STARTING
SUNDAY.

&&

.DISCUSSION...STILL SOME DEBRIS FROM LAST NIGHT'S ACTIVITY NOW
DRIFTING ACROSS WESTERN AREAS DRIVEN BY AN INCREASING EASTERLY FLOW
(COULD GET BREEZY IN SPOTS). A RATHER LARGE AREA OF DEBRIS FROM A
SIGNIFICANT COMPLEX OVER CHIHUAHUA. BRISK EASTERLY FLOW EVIDENT ON
12Z KTWC SOUNDING. PRECIPITABLE WATER AROUND .85 ON THAT BUT WE
SHOULD BE CLOSER TO AN INCH THIS MORNING. AS PER A POTENTIAL
HYGRISTER BIAS BELOW H8 AND CURRENT GOES SOUNDER ESTIMATE TRENDS.
STILL ONLY -6 AT H5...THE STEERING FLOW IS GOOD BUT NOT A WHOLE LOT
ELSE ON THE SOUNDING. STILL...SFC DEWPTS ARE TAKING A NICE JUMP THIS
MORNING IN THIS FLOW. AGREE WITH NAM12 EMPHASIS ON CONVECTION IN THE
WHITE MOUNTAINS AND WEAK CONVERGENT AREA FROM SOUTHWEST OF TUCSON
EXTENDING DOWN THE SIERRA MADRES IN SONORA...BUT NEED TO WATCH TO
MAKE SURE THE REST OF OUR MOUNTAIN AREAS DON'T GET A LITTLE MORE
ACTIVE THAN WE CURRENTLY EXPECT.

&&

.PREV DISCUSSION...MOISTURE WILL CONTINUE TO INCREASE ACROSS
SOUTHEAST ARIZONA SUNDAY...PARTICULARLY ACROSS CENTRAL AND WESTERN
PORTIONS OF THE FORECAST AREA AS THE MODELS ARE IN AGREEMENT
DEPICTING A SURGE OF MOISTURE INTO THE DESERTS. MEANWHILE...FOR
LOCATIONS FARTHER EAST...GENERAL SOUTHEASTERLY LOW LEVEL FLOW WILL
BE WEAKER THAN SATURDAY ALLOWING A LOW LEVEL CONVERGENCE ZONE TO SET
UP NEAR THE TUCSON METRO AREA. WITH THAT SAID...BELIEVE THE MAIN
FOCUS ON CONVECTION SUNDAY WILL BE FROM THE TUCSON METRO AREA
WESTWARD AND ACROSS THE WHITE MOUNTAINS. A SIMILAR SETUP IS EXPECTED
FOR JULY 4TH WITH PERHAPS THIS LOW LEVEL CONVERGENCE SETTING UP A
BIT EAST OF TUCSON WHICH WOULD BE EVEN MORE FAVORABLE FOR GETTING
SHOWERS AND THUNDERSTORMS IN THE TUCSON AREA AS THE STEERING FLOW
REMAINS EASTERLY AROUND THE HIGH PRESSURE NEAR THE FOUR CORNERS.
TEMPERATURES WILL COOL OFF TO SLIGHTLY ABOVE NORMAL VALUES FOR
SUNDAY AND THE JULY 4TH HOLIDAY.

THEREAFTER...WITH HIGH PRESSURE PROGGED BY THE MEDIUM RANGE GUIDANCE
TO BE NEAR THE FOUR CORNERS OR SLIGHTLY SOUTH INTO NEW MEXICO EXPECT
A LOW TO MID GRADE MONSOON PATTERN TO CONTINUE THROUGH NEXT WEEK.
THIS WILL RESULT IN TYPICAL DAY TO DAY VARIABILITY IN SHOWER AND
THUNDERSTORM ACTIVITY WITH WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION...FEW-BKN CLOUDS AT 8-15K FT AGL THRU SUNDAY MORNING OR
03/18Z. ISOLD-SCT TSRA/SHRA DEVELOPING AROUND 18Z TODAY AND
CONTINUING THRU 06Z SUNDAY. BEST LIKELIHOOD OF TSRA/SHRA NEAR THE
WHITE MOUNTAINS NE OF KTUS AND SOUTH-SW OF KTUS. COVERAGE OF
TSRA/SHRA DECREASING TO LESS THAN ISOLD BY 07Z SUNDAY. SURFACE WIND
ELY/SELY 10-20 KTS WITH GUSTS TO NEAR 30 KTS THEN WIND DIMINISHING
TO 5-10 KTS BY 07Z SUNDAY AND INCREASING TO 10-15 KTS AGAIN AFTER
18Z ON SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...RELATIVE HUMIDITY INCREASING THIS WEEKEND WITH
MINIMUM HUMIDITIES INCREASING TO ABOVE 15% AREA WIDE BY MONDAY.
LIKEWISE ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING MAINLY EAST AND SOUTH OF TUCSON. THUNDERSTORM
ACTIVITY TO EXPAND WESTWARD SUNDAY AFTERNOON WITH SCATTERED
THUNDERSTORMS ON MONDAY. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR
WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN.
EAST TO SOUTHEAST WINDS TODAY 10-20 MPH DUE TO A TIGHT SURFACE
PRESSURE GRADIENT. SOMEWHAT LESS WIND SUNDAY THEN A NORMAL DIURNAL
WIND REGIME TO OCCUR MUCH OF THE UPCOMING WEEK. HIGH TEMPERATURES
MODERATING SUNDAY THROUGH TUESDAY FOLLOWED BY NEAR NORMAL DAYTIME
TEMPERATURES DURING THE LATTER PART OF THE WEEK.

&&

.CLIMATE...RECORD OR NEAR RECORD HIGH TEMPERATURES FOR JULY 2ND.

DATE                         JUL 02
                          FCST RCD/YR
TUCSON INTL AIRPORT       111 111/2001
BISBEE-DOUGLAS AIRPORT    102 105/2007
AJO                       115 113/2010
BOWIE                     102 113/1916
CLIFTON                    98 112/2007
FORT THOMAS               107 110/1973
KITT PEAK                  94  91/2007
ORGAN PIPE CACTUS         112 114/2001
PICACHO PEAK              114 115/2001
SAFFORD AG STATION        107 109/1953
SIERRA VISTA FD           101 105/1989
TOMBSTONE                 101 106/1999
WILLCOX                   102 107/1973

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  HEAT ADVISORY TODAY FROM 2 PM TO 7 PM FOR AREAS BELOW 4000 FEET.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 2, 11:52 AM MST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1152 AM MST SAT JUL 2 2011

AZZ501>509-031900-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
1152 AM MST SAT JUL 2 2011

...HEAT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7
PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES TODAY WILL RANGE FROM 105 DEGREES IN SOME
EASTERN AREAS TO 114 DEGREES IN THE LOWER DESERTS. THUS A HEAT
ADVISORY IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM MST THIS
EVENING. THERE WILL ALSO BE ISOLATED SHOWERS AND THUNDERSTORMS
MAINLY IN THE MOUNTAINS AND SOUTH AND SOUTHWEST OF TUCSON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE COMING WEEK AS
MORE MOISTURE PUSHES INTO THE AREA. AS THIS HAPPENS DAYTIME HEAT WILL
FALL TO BELOW ADVISORY LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ511>515-031900-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1152 AM MST SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
STRONG GUSTY WINDS WILL BE A CONCERN WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE COMING WEEK AS
MORE MOISTURE PUSHES INTO THE AREA. EXPECT STRONG GUSTY WINDS AND
LOCALLY HEAVY RAIN WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510-031900-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
1152 AM MST SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. SOME STORMS WILL BE CAPABLE OF GUSTY WINDS TO 45 MPH
AND MODERATE RAINFALL UP TO 1/2 TO 3/4 OF AN INCH. THIS MAY LEAD
TO FLOODING CONCERNS OVER THE WALLOW FIRE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE COMING WEEK AS
MORE MOISTURE PUSHES INTO THE AREA. EXPECT STRONG GUSTY WINDS AND
LOCALLY HEAVY RAIN WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Western Pima County

When
July 2, 12:00 PM MST to 6:00 PM MST
Where
Western Pima County forecast zone
Reported by
ASOS
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Well above normal temperatures were recorded in the Tucson area during the afternoon of July 2 with a high temperature reading of 111 degrees. This tied the record high for the day. As a result, a teenage boy was treated for dehydration while hiking during the late morning. Other locations across the western deserts of southern Arizona also reached heat advisory thresholds with daytime high temperatures up to 112 degrees.

Heat, Tucson Metro Area

When
July 2, 12:00 PM MST to 6:00 PM MST
Where
Tucson Metro Area forecast zone
Reported by
ASOS
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Well above normal temperatures were recorded in the Tucson area during the afternoon of July 2 with a high temperature reading of 111 degrees. This tied the record high for the day. As a result, a teenage boy was treated for dehydration while hiking during the late morning. Other locations across the western deserts of southern Arizona also reached heat advisory thresholds with daytime high temperatures up to 112 degrees.

Heat, Tohono O Odham Nation

When
July 2, 12:00 PM MST to 6:00 PM MST
Where
Tohono O Odham Nation forecast zone
Reported by
ASOS
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

Well above normal temperatures were recorded in the Tucson area during the afternoon of July 2 with a high temperature reading of 111 degrees. This tied the record high for the day. As a result, a teenage boy was treated for dehydration while hiking during the late morning. Other locations across the western deserts of southern Arizona also reached heat advisory thresholds with daytime high temperatures up to 112 degrees.

Heat, South Central Pinal County

When
July 2, 12:00 PM MST to 6:00 PM MST
Where
South Central Pinal County forecast zone
Reported by
ASOS
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Well above normal temperatures were recorded in the Tucson area during the afternoon of July 2 with a high temperature reading of 111 degrees. This tied the record high for the day. As a result, a teenage boy was treated for dehydration while hiking during the late morning. Other locations across the western deserts of southern Arizona also reached heat advisory thresholds with daytime high temperatures up to 112 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336690, 336691, 336692, 336693.